Gastrointestinal (GI) symptoms pose a significant burden to patients receiving chemoradiation therapy (CRT) for anal cancer; however, the impact of symptoms from the patient perspective has not been quantified. This retrospective study examined and compared patient and clinician reports of acute GI toxicity during CRT.
Materials and methods
Patients treated with definitive RT using intensity-modulated radiation therapy for anal cancer between 9/09 and 11/12 were reviewed. Median RT dose was 56 Gy (range 45–56), and 76 patients (97%) received concurrent 5-fluorouracil-based chemotherapy. During RT, patients completed the 7-item Bowel Problem Scale (BPS) weekly. Clinicians assessed toxicity separately using CTCAE v. 3.0. Scores of BPS ≥ 3 and CTCAE ≥ 1 were considered to be clinically meaningful. Agreement of the two assessments was evaluated by Cohen’s kappa coefficient.
Seventy-eight patients completed at least one BPS and had a corresponding clinician assessment. Patients reporting scores of ≥3 was highest at week 5 (n = 68) for diarrhea (44.1%), proctitis (57.4%), and mucus (48.4%), while urgency (47.6%), tenesmus (31.7%), and cramping (27%) were highest at week 4 (n = 63). Baseline bleeding scores (26.7%; score ≥3) improved during treatment (13.4% at week 5). “Poor” agreement was observed between patient- and clinician-reported proctitis (Cohen’s k = 0.11; n = 58); however, there was “good” agreement for diarrhea (Cohen’s k = 0.68; n = 58).
Acute GI toxicity during definitive CRT for anal cancer was most significant during weeks 4–5, while rectal bleeding improved during treatment. Discrepancies in patient- and clinician-reported symptoms demonstrate the potential for patient-reported outcomes to be useful tools for anal cancer clinical assessments.